5.20.2011

In Case of Rapture...

BotoxImage by AJC1 via Flickr...I will probably be very embarrassed about the pointing and laughing. 

And on that off chance, I figured I'd better post something in case the internet goes away or something.

Anyway, I haven't been posting much lately because of stupid health stuff - migraines and thyroid meds and buhhh.

Yesterday I got my Botox shots for migraines which is pretty cool.  If you have issues with needles, you may want to avoid reading the rest of the post.

I had thought I was over my tendency to faint when needles are involved - I don't mind injections or blood draws and have even made it through cannula insertion for MRI contrast without fainting, and had trigger point injections a few months ago.  I took a Klonopin yesterday morning just in case.

My neurologist got a few injections in before I felt all light-headed and fainty.  Fortunately, I felt brave enough to say "um, can I lie down, I feel a bit light-headed."  I say "brave" because for years I've always felt ashamed and embarrassed by this happening and needing to accommodate it and felt like I needed to just suck it up and deal and stop wasting people's time.  Never mind that it really isn't something I can consciously control.

Fortunately, my doctor has a wonderful bedside manner and had no problem at all.  I think the fact that all the blood drains from my face when this happens probably helps.  She was really good about chattering to distract me without being annoying and not trying to rush and getting me a cool cloth and some water and a hot resident to stare at for the rest of the injections.   I actually closed my eyes for the remainder, but I appreciated the thought.  :)

Overall, the injections themselves weren't that bad.  Maybe 2 or 3 hurt enough for me to hiss a bit but the rest were just that pinchy-sting that is normal (for me) for injections or blood draws. 

I was fine after lying still a bit more when we were done and made it to another appointment and then home with no problem.

The effects build up over time, so it's been really interesting to feel a sort of tingling numbness spread out from  the injection sites. 

They're given in sort of a hat-band pattern between the eyes, by the eyebrows, the around the side of the head and down the neck and across the top of the shoulder.  The neck and shoulder for me were the ones we're really hoping will help as I've developed some dystonia related to migraines in my right neck and shoulder.

My face still moves around normally.  I spent most of the bus ride home yesterday making funny faces and poking myself to see if I still had sensation, so I was totally the crazy lady on the bus yesterday.

I have a bit of a headache today, which is normal, and I can still feel the gradual expansion of tingly from the injection sites.  At the back of my head especially it feels almost like I'm developing a migraine but like lidocaine instead of migraine pain spreading.  Very weird and kind of cool.

I go back next week for a follow-up and a longer general visit.  The effects of the Botox are supposed to take a week or 10 days to take effect and last 30-90 days.  I think the most frequent you can have injections is every 90 days.

I'm really, really hoping this will reduce or eliminate most of my migraines.  If it does it may also mean that I'm a candidate for surgery to do permanently what the Botox does temporarily.  That would be wonderful. 
Two or three days a week of migraine is just not okay.

Enhanced by Zemanta

5 comments:

cholling said...

I never thought I would say "glad you got Botox" to anyone. Especially you. Hope it works!

Silverstar said...

It's called a vaso-vagal reaction, and it happens to the best of us. It's why big guys faint at the site of a needle. I had it happen one time after some trigger point injections. Docs would rather stop and let you recover than have you really hurt something falling on the floor. So, no more sucking it up. If you are light-headed, say something.

Summer (Our Heroine) said...

Hope it helps! I know how impossible it is to get anything done with a migraine half the time.

I'll be curious what the results are on your dystonia, since that's a huge problem for me

Shoveling Ferret said...

I thought it sounded like the description Vaso-vagal reflex! It's amazing how sometimes I'm totally fine and others I have enough time to say "um, dizzy, need to lie down" if I'm lucky.
Buhhhh.

I have to say that even though I've had migraines yesterday and today they haven't been *quite* as bad as usual. Hoping I'll continue to improve. I'll also be really interested to see if the Botox works on the non-pain migraine symptoms - like aura and sensory hypersensitivity.

Alwen said...

That'll be awesome if it works. 'Cause yeah, that daily migraine thing, that's so sucky.